Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 76, NWS Tucson, AZ

August 26, 2013Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 26, 2013, 3:02 PM MST for Pinal County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2013, 3:02 PM MST (22:02 UTC)
Expired
Aug 26, 2013, 3:30 PM MST
In force
28 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 57 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
921 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

985 
WUUS55 KTWC 262202
SVRTWC
AZC021-262230-
/O.NEW.KTWC.SV.W.0076.130826T2202Z-130826T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
302 PM MST MON AUG 26 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 330 PM MST

* AT 259 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL PINAL COUNTY...OR 12 MILES SOUTH OF FLORENCE...AND MOVING
  NORTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH
ACCOMPANIED BY BLOWING DUST AND LIMITED VISIBILITIES.

&&

LAT...LON 3288 11119 3275 11133 3286 11150 3299 11132
TIME...MOT...LOC 2202Z 131DEG 23KT 3288 11134

$$

KD
1 follow-up statement
701 
WWUS55 KTWC 262224
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
324 PM MST MON AUG 26 2013

AZC021-262233-
/O.EXP.KTWC.SV.W.0076.000000T0000Z-130826T2230Z/
PINAL AZ-
324 PM MST MON AUG 26 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PINAL COUNTY WILL
EXPIRE AT 330 PM MST...

THE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND MOVED OUT OF 
THE WARNED AREA.

LAT...LON 3288 11119 3275 11133 3286 11150 3299 11132
TIME...MOT...LOC 2223Z 131DEG 23KT 3297 11146

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:13 PM MST, 49 minutes earlier.

Area forecast discussion, Aug 26, 2:13 PM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
213 PM MST MON AUG 26 2013

.SYNOPSIS...LINGERING MOISTURE WILL LEAD TO MORE SHOWERS AND
THUNDERSTORMS THIS EVENING. SOME DRYING FROM THE EAST TUESDAY WITH
LIMITED THUNDERSTORM COVERAGE. ADDITIONAL MOISTURE WILL PUSH UP FROM
THE SOUTH WEDNESDAY WITH OCCASIONAL IMPULSES IN THE SOUTHERLY FLOW
BRINGING A GOOD CHANCE OF THUNDERSTORMS THE SECOND HALF OF THE WEEK.

&&

.DISCUSSION...ISOLATED TO SCATTERED SHOWERS AND A FEW THUNDERSTORMS
WERE STARTING TO DEVELOP ACROSS THE AREA THIS AFTERNOON AS INDICATED
BY RECENT RADAR IMAGERY. MOST OF THE ACTIVITY SO FAR HAS BEEN NORTH
THROUGH EAST AND SOUTH OF TUCSON. HIGH RESOLUTION MODELS SUGGESTED
THAT THE THUNDERSTORM DEVELOPMENT WILL SHIFT FARTHER WEST AS THE
AFTERNOON GOES ON...WITH MOST OF THE ACTIVITY FOCUSED FROM AROUND
TUCSON WESTWARD BY EARLY THIS EVENING. THEREAFTER...THE INVERTED
TROUGH MOVING WEST OVER MEXICO WILL SPREAD SOME DRIER AIR INTO THE
AREA FROM THE EAST. THIS WILL LIMIT THUNDERSTORM COVERAGE FOR
TUESDAY. AFTER A BRIEF LULL IN THUNDERSTORM ACTIVITY ON
TUESDAY...MODELS SHOWED ANOTHER BATCH OF DEEPER MOISTURE WORKING
BACK INTO AREA WEDNESDAY AS ANOTHER DISTURBANCE MOVING THROUGH
MEXICO TRACKS WESTWARD INTO THE AREA. THIS FEATURE AND THE
ASSOCIATED RETURN IN MOISTURE WILL LEAD TO AN UPSWING IN RAINFALL
ACROSS THE AREA WEDNESDAY INTO POSSIBLY THE WEEKEND.

&&

.AVIATION...SCT TSRA/SHRA WILL OCCUR THRU THIS EVENING AND AGAIN
TUESDAY AFTERNOON. EXPECT ISOLD -TSRA/-SHRA LATE TONIGHT AND TUESDAY
MORNING. THE STRONGER TSRA WILL PRODUCE MVFR CIGS/VSBYS AND WIND
GUSTS TO AROUND 45 KTS. OTHERWISE...CLOUD DECKS AROUND 7-11K FT AGL
AND SURFACE WIND GENERALLY ELY/SELY 5-15 KTS WITH OCCASIONAL GUSTS
TO 20 KTS WILL PREVAIL THRU TUESDAY AFTERNOON OR 28/00Z. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO
PREVAIL INTO THIS WEEKEND. GUSTY AND ERRATIC WINDS WILL OCCUR WITH
THE STRONGER THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS. WARMER DAYTIME TEMPERATURES WILL OCCUR TUESDAY
FOLLOWED BY A COOLING TREND DURING THE LATTER PART OF THE WEEK.
20-FOOT WINDS WILL BE EAST TO SOUTHEAST AROUND 5 TO 15 MPH THROUGH
MIDWEEK. THEREAFTER...NORMAL DIURNAL WIND TRENDS WILL RETURN DURING
THE LATTER PART OF THIS WEEK AND THIS WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 26, 2:06 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
206 PM MST MON AUG 26 2013

AZZ505-506-262145-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
206 PM MST MON AUG 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 245 PM
MST...

AT 159 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF ORACLE...OR 21 MILES NORTH
OF ORO VALLEY...MOVING NORTHWEST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
PINAL COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3293 11137 3309 11113 3274 11086 3263 11103
TIME...MOT...LOC 2106Z 142DEG 16KT 3275 11101
Special weather statement, Aug 26, 2:10 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST MON AUG 26 2013

AZZ503-515-262200-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-UPPER SANTA CRUZ RIVER
AND ALTAR VALLEYS INCLUDING NOGALES AZ-
210 PM MST MON AUG 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA AND WESTERN SANTA
CRUZ COUNTIES UNTIL 300 PM MST...

AT 203 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF TUBAC...OR 18 MILES
NORTHWEST OF NOGALES...MOVING NORTHWEST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ARIVACA LAKE...ARIVACA AND
JUNCTION OF HIGHWAY 286 AND ARIVACA ROAD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3171 11162 3194 11141 3158 11105 3142 11122
TIME...MOT...LOC 2110Z 133DEG 22KT 3157 11120

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:07 PM MSTSpecial Weather StatementTWCCochise38 min
Aug 26, 2:06 PM MSTSpecial Weather StatementTWCPinal39 min
Aug 26, 2:10 PM MSTSpecial Weather StatementTWCSanta Cruz50 min
Aug 26, 2:26 PM MSTSevere Thunderstorm WarningTWCPinal34 min
Aug 26, 2:28 PM MSTSevere Thunderstorm WarningTWCPima47 min
Aug 26, 2:30 PM MSTSevere Thunderstorm WarningTWCPima30 min
Aug 26, 3:08 PM MSTSevere Thunderstorm WarningTWCPima22 min
Aug 26, 3:27 PM MSTSpecial Weather StatementTWCPima33 min
Aug 26, 4:02 PM MSTSpecial Weather StatementTWCPima28 min
Aug 26, 4:39 PM MSTBlowing Dust AdvisoryTWCPima, Pinal81 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.